What about side effects from the PrEP drugs?

As with most medications, Truvada can cause side effects. In the PrEP studies so far, the most common side effect was an upset stomach that generally got better within the first few weeks on treatment.

Two other side effects that are well known with tenofovir (damage to the kidneys and bones) are rare, but sometimes serious. In the PrEP studies, changes in blood test results that signal problems with the kidneys were very rare, and they went away when trial participants stopped taking the drugs. In several PrEP studies, researchers also measured the participants’ bone density while on tenofovir or Truvada. They found that these medications did cause a slight reduction in bone thickness, but not an increase in fractures.

Truvada has been in wide-scale use in people with HIV for nearly a decade. Hundreds of thousands of people with HIV have used the drug world-wide. In these studies of long-term use, there have been cases of irreversible kidney and bone damage. In people who are HIV positive, however, HIV itself can cause some of these problems, so it makes it hard to calculate how much of the risk was due to HIV and how much was due to the drugs.

We don’t yet know what kind of long-term side effects might occur in HIV-negative people taking PrEP. Few HIV-negative people have been on PrEP for more than a couple of years. Also, the studies so far have excluded people who had a higher underlying risk for developing kidney or bone problems, and we don’t know if PrEP is safe for these people. It will take time and further studies to better understand this, along with careful side effect monitoring during PrEP use. This is one of the reasons why people should never take PrEP unless they are being monitored closely by a health care provider.

This entry was posted in Uncategorized. Bookmark the permalink.